Oregon, 2025

Wildfire in Oregon, July 2 to 6, 2025

July 2 to 6, 2025 · NWS MFR · 1 event in 1 county or zone

The Black Canyon Wildfire was discovered on July 2nd. The fire started 15 miles east of Plush in Lake County, Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Black Canyon Wildfire was discovered on July 2nd. The fire started 15 miles east of Plush in Lake County, Oregon. The fire was lightning caused. As of 530 AM PST on July 6th, it had burned 1,584 acres, was 100% contained, no structures had been destroyed, and it had cost $ 0.5M.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 2, 12:32 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 2, 12:32 PM PST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
132 PM PDT Wed Jul 2 2025

.DISCUSSION...Low pressure continues to move inland across
southern California this afternoon with an elongated trough axis
to its north which extends across south-central Oregon. This will
swing through east side areas this afternoon/evening, which, with
decent instability due to daytime heating, should be enough to
kick off isolated to scattered thunderstorms. Satellite imagery is
showing congested cumulus developing in portions of eastern
Klamath/Lake counties and expect these to continue to do so there
this afternoon, but also from around Medicine Lake eastward across
NorCal. These areas stand the highest probability of lightning
this afternoon/evening before drier air and westerly flow aloft
pushes this activity eastward and instability wanes around sunset.
Storms this afternoon and evening will move a little faster than
the ones yesterday due to increasing steering winds aloft, so
there could be some dry strikes, and thus, a Red Flag Warning is
out until 8 pm PDT this evening. Gusty outflow winds and hail
beneath the stronger cells also pose a risk.

We'll be dry overnight, but marine layer will deepen again along
the coast, where we expect the usual infiltration of stratus/fog.
This will be most prevalent from Cape Blanco northward, but also
in an area south of Pistol River near Brookings. Model soundings
show moisture pooling in the Umpqua Valley too, where patchy low
clouds could form toward sunrise (near and primarily to the NW of
Roseburg). Other than some cirrus remnants from today's storms,
skies should turn out mostly clear elsewhere.

Fast flow across the north Pacific will allow another shortwave
disturbance to approach the coast on Thursday. Once again, models
are showing enough forcing and instability to generate isolated to
scattered showers/t-storms for areas primarily from the Cascades
eastward. While a pop-up shower/storm is possible before 2 pm,
most of the activity will occur after that as the trough gets
closer. The trough axis takes on a negative tilt Thursday night
and this will keep a chance of showers/isolated thunder in the
forecast, even during the night. This activity will last into
Friday as the axis of the trough pushes through. For areas west of
the Cascades, moisture and instability are more limited, so
shower chances are minimal during this period and generally less
than 10%. Temperatures the next few days (through Saturday) should
be right around normal, which for Medford would be highs in the
mid-upper 80s and lows in the mid-upper 50s. The 4th of July will
be the coolest day across the area, which is a stark difference
from last year (2024) when some record highs were set for the
date, including 105F here in Medford. Our current forecast for
Medford on the 4th is a pleasant 83F!

Short wave ridging sets us up for dry weather Friday night, which
will be the coolest night of the stretch. This lasts into
Saturday, but you guessed it, another trough will approach the
coast from the NE Pacific. This one has less moisture available
and current model data suggests instability will also be low in
advance of it. As such, we are carrying a dry forecast. We'll keep
watching guidance to see if there are any adjustments necessary
here. We may have to add showers/thunder to the forecast,
especially Sunday as some moisture tries to move in, but at this
point, activity looks isolated at best.

Model ensembles/clusters maintain a weakness/trough near the area
or just offshore through early next week, but they also show
heights rising and the Four Corners upper ridge retrograding back
to near the Great Basin. This would send temperatures back up to
near or even above 100F here in Medford in the Monday-Wednesday
time frame. -Spilde

&&

.AVIATION...02/18Z TAFs...Marine stratus remains along the Oregon
coast late this morning, mostly affecting areas north of Cape
Blanco, but also the south coast south of Pistol River. Expect
reduced ceilings and visibilities for at least another couple of
hours, but, some improvement to VFR should occur in most areas this
afternoon. Expect marine stratus to re-establish along the coast
tonight and continue into Thursday morning with IFR/LIFR. Marine
layer depth could increase enough to bring some clouds to  the
Umpqua Valley near the end of the TAF period, but flight levels are
expected to stay at VFR.

Inland areas look to remain at VFR through the TAF period, though
isolated to scattered thunderstorms east of the Cascades could
briefly lower conditions. Any thunderstorms can produce gusty
outflows of 35-55 kt. All areas are expected to see periods of gusty
winds this afternoon, with those winds decreasing into the
evening. -Spilde

&&

.MARINE...Updated 200 PM PDT Wednesday, July 2, 2025...Gusty
northerly winds and steep seas continue for waters south of Cape
Blanco. Latest models have now held onto the weakening thermal
trough through through tonight and into Thursday, keeping small
craft advisory conditions in place for about 24 hours longer than
previously thought. Relatively calm conditions are expected Friday,
then the thermal trough pattern returns with gusty north winds and
steep seas by Saturday afternoon and persisting into early next week.
-BPN

&&

.FIRE WEATHER...Updated 230 PM PDT Wednesday, July 2, 2025...
Thunderstorms continue to be the main concern. We saw another
roughly 1000 lightning strikes across the forecast area yesterday,
on top of the nearly 1000 strikes seen the previous day. We expect
to see another round of thunderstorms this afternoon and evening,
mainly along and east of the Cascades, followed by more
thunderstorms Thursday afternoon and evening, again mainly east of
the Cascades, but concentrated more towards central and northern
Lake and Klamath counties.  A Red Flag Warning remains in effect for
FWZs 284, 285, 624, and 625 today.

Storms today should behave much like yesterday, generally in a pulse-
like manner, but should have more motion associated with them,
trending towards southwest to northeast movement. This means some
storms could be dry, and there is less chance for wetting rains as
the cells are not expected to remain over the same areas for very
long.

Keep in mind, lightning strikes outside of the precipitation cores
are possible. Due to the prolonged period of dry and warm to hot
weather, lightning efficiency will be high to very high for fire
starts. We also have to be mindful of gusty and erratic outflow
winds near and away from the core of thunderstorms.

Thunderstorms will be a concern again tomorrow (Thursday) afternoon
and evening, and many models are showing convection continuing into
the overnight hours and even into Friday morning. Any overnight
storms are much more likely to be high-based, and would then have
much more likelihood of being dry. While most guidance, and the
typical pattern, shows showers and thunderstorms during this time
still concentrating on Klamath and Lake counties (and perhaps a bit
into Modoc), one or two models have a band of convection running up
the Cascades from Mount Shasta to Bend late Thursday evening into
Thursday night. This is the outlying solution, thus unlikely, but
something to consider. Additional thunderstorms are then possible
again Friday, and again, concentrated on Klamath and Lake counties.

Due to this, another Red Flag Warning has been issued for portions
of Fire WX zones 624 and 625 north of highway 140 and east of
highway 97 for Thursday afternoon and evening. Should nocturnal
storms continue, especially dry ones, this Red Flag may be extended
out through Thursday night.

All of this is due to the slow moving overhead trough and continuing
monsoonal moisture inflow that has stuck around all week.
Fortunately, it does appear that the trough will exit by Saturday,
and it appears that this will be the first day with no thunderstorm
chances anywhere within the forecast area. This break in the action
may be short-lived, however, as another upper level trough arrives
late in the weekend, and convective chances may once again return
Sunday into Monday. The deep southerly moisture flow should have
ended by that time, so with the lack in moisture, convection may not
be as widespread or as active, if it occurs at all.

Otherwise, the forecast will be for continued near to slightly
above normal temperatures, seasonal humidities, and the typical
diurnal wind patterns, although general east flow late this weekend
into early next week could lead to drying, especially across the
ridgelines, where poor to moderate recoveries are possible. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT this evening for ORZ624-625.

CA...Red Flag Warning until 8 PM PDT this evening for CAZ284-285.

PACIFIC COASTAL WATERS...Small Craft Advisory until 5 AM PDT Friday
     for PZZ356-376.

&&

MAS/BPN

In the hours before

Special weather statement, Jul 2, 1:59 PM PST, 1 minute before
Special Weather Statement
National Weather Service Medford OR
259 PM PDT Wed Jul 2 2025

CAZ083-085-022230-
North Central and Southeast Siskiyou County CA-Modoc County CA-
259 PM PDT Wed Jul 2 2025

...A strong thunderstorm will impact portions of east central
Siskiyou and west central Modoc Counties through 330 PM PDT
...

At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake Campground, or 28 miles north of Dana. This storm was
moving slow east southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tionesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4140 12167 4150 12181 4166 12136 4166 12126
      4144 12126
TIME...MOT...LOC 2158Z 271DEG 3KT 4152 12149

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central & Eastern Lake County

When
July 2, 2:00 PM PST to July 6, 5:30 AM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Park/Forest Service
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Black Canyon Wildfire was discovered on July 2nd. The fire started 15 miles east of Plush in Lake County, Oregon. The fire was lightning caused. As of 530 AM PST on July 6th, it had burned 1,584 acres, was 100% contained, no structures had been destroyed, and it had cost $ 0.5M.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2025Every state in 2025This day in weather historyWarnings in Oregon, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290237.